- The Washington Times - Sunday, December 13, 2009

ANALYSIS/OPINION:

Federal regulators have warned that taking two common medicines together could harm millions of Americans. Food and Drug Administration officials said the popular heartburn medications Prilosec and Nexium can interfere with a widely prescribed blood thinner, Plavix. Taking the two kinds of drugs concomitantly can reduce by half the blood-thinning actions of Plavix, thereby increasing patients’ susceptibility to blood clots - and therefore their propensity for strokes and heart attacks.

This sort of interaction - in which the active ingredient in one drug affects the blood levels of another drug (for example, by blocking an enzyme that converts the second drug from the inactive to the active form) - is not uncommon. It is more likely to occur as the number of drugs a person takes increases. According to a recent academic study, more than half of adults aged 57 to 85 use five or more prescription or nonprescription drugs, and about 4 percent take them in combinations that could cause dangerous interactions. Examples include:

c Patients taking Zocor (simvastatin) in doses higher than 20 milligrams along with Cordarone (amiodarone) (prescribed to correct abnormal heart rhythms) run the risk of developing a rare kind of muscle injury called rhabdomyolysis, which can lead to kidney failure and death. Cordarone also can reduce the effect of the blood thinner Coumadin (warfarin), requiring a higher dose of that drug.

c Norvir (ritonvair), a protease inhibitor used to treat HIV/AIDS, can elevate blood levels of Lanoxin, which is prescribed to strengthen a weakened heart. Even slightly higher than target levels of Lanoxin can cause abnormal, dangerous heart rhythms.

c Over-the-counter antihistamines, used widely for temporary relief of some of the symptoms of colds or allergies, can increase the depressant effects (such as sleepiness) of certain sedatives and tranquilizers, and some antihistamines taken along with blood pressure medication may elevate blood pressure and heart rate.

Not only drugs can affect the efficacy or toxicity of other medicines; so can foods, beverages and dietary supplements.

Certain foods and drugs are dangerous when taken together. A common source of potentially serious drug-food interactions is grapefruit, which affects the blood levels - and therefore the safety and/or effectiveness - of many drugs. The juice or the fruit itself can boost blood levels of some statins and a variety of other drugs by inactivating an enzyme in the intestines that breaks down some drugs: Reduced enzymatic activity there has the opposite effect of the Prilosec-Nexium-Plavix interaction described above: Because the statin is degraded more slowly, the more active drug gets into and stays in the bloodstream and excessive blood levels can cause damage to muscles or the liver.

Via the same mechanism, grapefruit also raises the blood levels of certain blood pressure medications, sedatives, neurological and psychiatric drugs and also some of the medicines taken for erectile dysfunction.

Other foods prone to dangerous interactions with drugs include chocolate, aged cheese, sausage, pepperoni and salami, which may cause high blood pressure if consumed with any of a class of medicines called monoamine oxidase (MAO) inhibitors, commonly prescribed for depression.

Caffeine in drinks or chocolate also can increase the impact of stimulant drugs such as Ritalin (methylphenidate) and decrease the effect of sedative-hypnotics such as Ambien (zolpidem). Some forms of licorice may increase the risk of toxicity from Lanoxin (digoxin), which is used to treat congestive heart failure and abnormal cardiac rhythms.

Botanicals, or herbal dietary supplements, are taken casually by millions of people but can be exceedingly dangerous. Products such as ginkgo biloba, St. John’s wort and echinacea are complex, highly variable and impure mixtures of substances. Not very different from the infamous 19th-century snake-oil preparations that were dangerous but minimally (if at all) effective, many herbal supplements are known to be toxic, carcinogenic or otherwise dangerous.

Serious known side effects include blood-clotting abnormalities; elevated blood pressure, life-threatening allergic reactions, abnormal heart rhythms, exacerbation of autoimmune diseases; and interference with critical prescription drugs, including blood thinners, birth-control pills and medicines used to treat AIDS. Moreover, few have been shown to be effective for any purpose, and even those are inferior to “real” drugs.

Potentially harmful interactions with “real” medicines become exponentially more difficult to predict as the number of medications (and pseudo-medications) increases. The American Society of Anesthesiologists has directed patients to stop taking herbal supplements at least two weeks before any scheduled surgery to avoid dangerous interactions with anesthesia drugs.

So what can patients do to avoid or mitigate problems? Read labels carefully, know the ingredients in your medicines, ask your doctor or pharmacist what foods or drugs to avoid, and be skeptical about adding new medicines to your regime. Although modern medicines are often the stuff of miracles, sometimes the cure is worse than the disease.

Dr. Henry I. Miller, a physician and molecular biologist, is a fellow at Stanford University’s Hoover Institution. He was an official at the National Institutes of Health and the Food and Drug Administration from 1977 to 1994.

LOAD COMMENTS ()

 

Click to Read More

Click to Hide